Alert archive / Colorado / High Wind Watches in 2018
High Wind Watch 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Dec 17, 2018, 3:32 PM MST for 9 counties in Colorado. It took effect at Dec 19, 2018, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2018, 3:32 PM MST (22:32 UTC)
- In effect from
- Dec 19, 2018, 8:00 AM MST
- Expired
- Dec 18, 2018, 9:57 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS75 KBOU 172232 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 332 PM MST Mon Dec 17 2018 ...HIGH WINDS POSSIBLE ON WEDNESDAY... .A strong upper level ridge will be developing over Colorado Tuesday night and Wednesday which is expected to bring a period of strong northwesterly winds to the northeast plains of Colorado. The winds will produce areas of blowing dust and may be strong enough to knock down power lines which will cause local power outages. Winds are expected to increase by late Wednesday morning and then continue most of the afternoon. COZ038-042>049-180645- /O.NEW.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 332 PM MST Mon Dec 17 2018 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from Wednesday morning through Wednesday afternoon. * TIMING...8 AM MST through 5 PM MST. * WINDS...Northwest winds 30 to 40 MPH with gusts up to 55 MPH possible. * IMPACTS...Areas of blowing dust restricting visibility. Strong crosswinds on highways. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
3 follow-up statements
417 WWUS75 KBOU 180515 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 1015 PM MST Mon Dec 17 2018 ...HIGH WINDS POSSIBLE ON WEDNESDAY... .A strong upper level ridge will be developing over Colorado Tuesday night and Wednesday which is expected to bring a period of strong northwesterly winds to the northeast plains of Colorado. The winds will produce areas of blowing dust and may be strong enough to knock down power lines which will cause local power outages. Winds are expected to increase by late Wednesday morning and then continue most of the afternoon. COZ038-042>049-181315- /O.CON.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 1015 PM MST Mon Dec 17 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * TIMING...8 AM MST through 5 PM MST. * WINDS...Northwest winds 30 to 40 MPH with gusts up to 60 MPH possible. * IMPACTS...Areas of blowing dust restricting visibility. Strong crosswinds on highways. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
881 WWUS75 KBOU 181154 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 454 AM MST Tue Dec 18 2018 ...HIGH WINDS POSSIBLE ON WEDNESDAY... .A strong upper level ridge will be developing over Colorado tonight and Wednesday which is expected to bring a period of strong northwesterly winds to the northeast plains of Colorado. The winds will produce areas of blowing dust and may be strong enough to knock down power lines which will cause local power outages. Winds are expected to increase by late Wednesday morning and then continue most of the afternoon. COZ038-042>049-182000- /O.CON.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 454 AM MST Tue Dec 18 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * TIMING...8 AM MST through 5 PM MST. * WINDS...Northwest winds 30 to 40 MPH with gusts up to 60 MPH possible. * IMPACTS...Areas of blowing dust restricting visibility. Strong crosswinds on highways. Possible power outages caused by downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will be possible for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. Continue to monitor the latest forecasts. && $$
132 WWUS75 KBOU 181657 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 957 AM MST Tue Dec 18 2018 ...HIGH WINDS EXPECTED ON WEDNESDAY... .A strong upper level jet stream will develop over Colorado tonight and Wednesday which is expected to bring a period of strong northwesterly winds to the northeast plains of Colorado. The winds will produce areas of blowing dust. Winds are expected to increase by late Wednesday morning and then continue most of the afternoon. The strong winds and dry vegetation will result in elevated fire danger during the same time period. Avoid outdoor burning. COZ038-042>049-190100- /O.UPG.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/ /O.NEW.KBOU.HW.W.0010.181219T1500Z-181220T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 957 AM MST Tue Dec 18 2018 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST WEDNESDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from 8 AM to 5 PM MST Wednesday. The High Wind Watch is no longer in effect. * TIMING...8 AM MST through 5 PM MST. * WINDS...Northwest winds 30 to 40 MPH with gusts up to 60 MPH possible. * IMPACTS...Areas of blowing dust restricting visibility. Strong crosswinds on highways resulting in hazardous travel for high profile vehicles. Possible power outages caused by downed power lines. The strong winds and dry vegetation will result in elevated fire danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 17, 3:19 PM MST, 13 minutes earlier.
Area forecast discussion, Dec 17, 3:19 PM MST, 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 319 PM MST Mon Dec 17 2018 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM MST Mon Dec 17 2018 A weakening upper level trough will move across the forecast area late tonight and early Tuesday morning. Mid level moisture will increase, as evidenced by the latest satellite imagery from western Colorado, Utah, and northern Arizona. Any orographic enhancement is quite weak, however, so don't expected more than a few light snow showers or flurries over the mountains above 9,000-10,000 feet. On Tuesday, the upper level trough will pass to the east, allowing a drier west/northwest flow to develop post- trough. That will bring a return of sunshine for the late morning and afternoon hours. There is only weak cold air advection behind the trough, so expect another day of much above normal temperatures with highs reaching the 50s over all of the plains, 40s in the foothills, and upper 20s and 30s mountains and high valleys. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM MST Mon Dec 17 2018 A developing upper ridge over the western United States Tuesday night and Wednesday is going to bring an active period of weather to Colorado on Wednesday. As the ridge is building, a surge of Pacific moisture will ride over the ridge and move across the state, producing some snow in the mountains. At the same time a strong upper ridge will be riding over the ridge and digging over Colorado. These ingredients will come together to produce the mountain snowfall along with gusty wind in the mountains begninning Tuesday night and continuing through Wednesday. The plains will also see gusty winds on Wednesday. The 140 knot jet will be coming over the state with quite a northwesterly orientation. This will reduce the threat of developing an amplified mountain wave, but the strength of the jet and all of the momentum transfer is going to produce a brute force episode of gusty winds. Snow amounts in the mountains look like they will remain below 6 inches over a 24-36 hour period, but wind gusts of 50 to 60 MPH will be possible over mountain ridges. Areas of blowing and drifting snow can also be expected in the high country. On the plains, areas east of the I-25 corridor should see wind gusts of 45 to 55 MPH through Wednesday afternoon. Will issue a High Wind Watch for much of northeast Colorado. A lack of recent moisture on the plains will also allow areas of blowing dust to accompany the gusty winds. The wind and snow will subside Wednesday night as the upper ridge builds over the state and the jet moves out over the Great Plains. This will usher in warmer temperatures and benign weather for the end of the week. Another upper trough out of the Pacific Northwest will move over the state Saturday night and Sunday with cooler temperatures to begin the holiday week. Mountain areas will also see an increased chance of snow as the upper trough passes. On the plains, dry condtions are expected to continue. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 319 PM MST Mon Dec 17 2018 VFR conditions will prevail through tonight. Broken high clouds should give way to a broken mid level deck 04Z-08Z, but ceilings will remain above 10,000 feet. Light and variable winds will transition to normal south/southwest at 6-10 knots 01Z-04Z. Winds on Tuesday will likely become more northerly after 18Z but hold under 10 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday afternoon for COZ038-042>049. && SHORT TERM...Barjenbruch LONG TERM...Dankers AVIATION...Barjenbruch
Hazardous weather outlook, Dec 17, 10:08 AM MST, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1008 AM MST Mon Dec 17 2018 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1008 AM MST Mon Dec 17 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Light snow or flurries will be possible over the mountains tonight as a weakening disturbance moves across Colorado. Little if any accumulation is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A powerful jet stream will produce snow and strong, gusty winds in the high country Tuesday night through Wednesday morning. The areas of blowing snow produced by 40 to 50 MPH winds may cause difficult winter driving conditions on mountain passes and around the Eisenhower Tunnel. On the plains, strong and gusty northwest winds are expected to develop Wednesday morning and last through much of the day. The strongest winds should stay east of the Interstate 25 corridor where gusts of 45 to 55 MPH may also produce areas of blowing dust. The northern Front Range foothills could also experience similar winds. Drivers of lightweight and high profile vehicles will be especially vulnerable to the strong, gusty winds. Dry and warmer weather are expected to return for the end of the week and through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
High Wind Watches in Colorado, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.